New Jersey, 2010

High Wind and Strong Wind in New Jersey, March 13, 2010

March 13, 2010 · NWS PHI · 19 events in 19 counties and zones

Strong to high winds downed thousands of trees and tree limbs, hundreds of telephone poles and caused a record breaking outage for Public Service Electric and Gas (PSE&G). Over half a million utility customers throughout the state lost power.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$10 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to high winds downed thousands of trees and tree limbs, hundreds of telephone poles and caused a record breaking outage for Public Service Electric and Gas (PSE&G). Over half a million utility customers throughout the state lost power. Dozens of homes were damaged by fallen trees, a few other homes were damaged by the high winds themselves and crane damage occurred in Atlantic City. There were three reported injuries. Numerous roadways were closed because of downed trees and debris including the New Jersey Turnpike in Mercer and Burlington Counties. Amtrak suspended rail service on the 13th between Philadelphia and New York City because of downed wires. New Jersey Transit suspended its Atlantic City Line between Philadelphia and Atlantic City until the morning of the 15th because of downed poles. The authority also suspended all service west of Summit (Union County) on the 13th. PSE&G reported about 459,000 customers lost power during the storm, making it the worst storm in the utility's history. The previous record was during Tropical Storm David in September, 1979 when 432,000 customers lost power. Full restoration occurred on the 18th. About 180,000 Jersey Central Power and Light customers lost power, most of them in Ocean and Monmouth Counties. About 2,000 Atlantic City Electric customers lost power. Governor Chris Christie declared a state of emergency on March 14th. Winds started to increase during the morning of the 13th, but reached their peak during the afternoon hours. Winds then decreased as the late afternoon and evening continued from south to north in the state.

In Atlantic City (Atlantic County), boom debris from a partially collapsed 780 foot crane at the Revel Entertainment site fell down on a four block area. A police officer was injured from the falling debris. Four stories of glass were also damaged. About 385 people who live near the crane site were evacuated for two days until the crane was lowered. Elsewhere in Atlantic City, the roof of one home was torn away, the front of a building collapsed, the roof above a cleaning establishment was partially torn away and a home under construction collapsed.

In Burlington County, overpass construction material blew onto the New Jersey Turnpike near Bordentown. This forced the closure of the turnpike between exits 4 and 7 during the afternoon. Major roadways closed because of downed trees included U.S. Route 206 in Southampton, County Route 541 in Lumberton and Hartford Road in Medford. In Mercer County, Princeton Township was hit hard. About 60 roadways were closed due to downed trees and/or flooding. Four roadways were still closed on the 15th. One driver was injured after driving into a fallen tree. A downed tree damaged a vehicle and home. In Princeton Borough, five roadways were closed and there were numerous basements that were flooded. Two people suffered carbon monoxide poisoning from their generator. Six roadways were closed in West Windsor Township. Trees also fell through homes in Hamilton and Ewing Townships.

In Somerset County, tremendous tree damage occurred in Montgomery Township. Schools were closed on the 15th as six roadways were still closed. Traffic on U.S. Route 206 was very heavy because it was the only roadway over the Millstone River that was open. Roads were also closed due to downed trees in Bernards Township, Benardsville Borough and Far Hills Borough. In Middlesex County, a large tree fell on a vehicle and injured two people. Another person was injured while chainsawing a downed tree. A tree fell onto a home in New Brunswick. The Middlesex Water Company had a 48 hour boil water notice for ten townships within the county. In Monmouth County, in Oceanport, downed trees damaged a few homes. The roof framing of a home collapsed. In Morris County, large parts of Whippany, Hanover, East Hanover and Morris Townships lost power.

Peak wind gusts included 73 mph at the Marina in Atlantic City (Atlantic County), 70 mph in Keansburg (Monmouth County), 67 mph at the Atlantic City International Airport (Atlantic County); Sandy Hook (Monmouth County), Lakehurst and Seaside Heights (Ocean County), 65 mph at Brant Beach (Ocean County), Chatsworth (Burlington County) and Monmouth Beach (Monmouth County); 63 mph in Trenton and Lawrenceville (Mercer County), Harvey Cedars (Ocean County), and at the McGuire AFB (Burlington County), 62 mph in Ocean City (Cape May County) and Perth Amboy (Middlesex County), 61 mph in Burlington (Burlington County), 60 mph in Bayville (Ocean County), 59 mph in Belmar (Monmouth County), 51 mph in Morristown (Morris County), 48 mph in Millville (Cumberland County) and 45 mph in Pittstown (Hunterdon County) and Bridgewater (Somerset County).

The high to strong winds was caused by the pressure gradient or difference between a high pressure system over the Canadian Maritimes and an intense low pressure system moving toward New Jersey from Virginia. The strongest winds occurred during the afternoon on the 13th and weakened once the center of the low pressure system came closer to New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 13, 3:32 AM EST, 28 minutes earlier.

Area forecast discussion, Mar 13, 3:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 AM EST SAT MAR 13 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER VIRGINIA WILL DRIFT SLOWLY NORTHEAST TO
THE DELMARVA PENINSULA LATER TODAY AND THEN STALL TONIGHT BEFORE
STARTING A SLOW EASTWARD DRIFT OFFSHORE SUNDAY THROUGH TUESDAY. A
HIGH PRESSURE SYSTEM OVER THE NORTHERN PLAINS TUESDAY WILL SINK
SLOWLY SOUTHEAST ON WEDNESDAY AND THURSDAY. A COLD FRONT SHOULD MOVE
THROUGH THE REGION FROM CANADA ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE GFS INITIALIZATION AND THE MODEL ITSELF SEEMS TO HAVE CAUGHT UP
TO THIS SYSTEM. THE FORMER WAS BETTER THAN THE WRF-NMM AND WE LEANED
TOWARD ITS SOLUTION THROUGH THE SHORT TERM. IT WAS SLOWER WITH
MOVING THE LOW FARTHER OFFSHORE AND WE LEANED MORE TOWARD A
COMPROMISE SOLUTION AS FORECAST TIME WENT ON WITH THAT SYSTEM.

THE LOW LEVEL JET IS INTENSIFYING TO OUR SOUTH AS PER THE VWP FROM
KDIX AND KDOX. USING THE VWP FROM KAKQ ALSO WE FIND THE LLJ FORECAST
IS LAGGING ON THE WRF-NMM. FOR THE TONIGHT PERIOD WE FIND SOME
SEPARATION IN THE TRIGGERING MECHANISMS FOR HEAVY RAIN. BUT FOR
TODAY, THERE IS A COMPLETE CONFLUENCE OF EVENTS: FGEN FORCING,
QVEC CONVERGENCE, THE INCREASING LLJ AND DIVERGENCE ALOFT
FORECAST. HENCE THIS AREA OF HEAVY RAIN ADVECTING WWD INTO OUR CWA
SHOULD CONTINUE TO REDEVELOP FROM THE CORE OF THE LLJ AND MOVE
OVER OUR CWA. THERE IS MODEL CONSENSUS THAT NJ WILL TAKE THE
LARGEST HIT WITH THE HEAVY RAIN FOR THIS EVENT WITH THE LEAST
FLOOD RELATED POTENTIAL IN THE SOUTHERN PART OF OUR CWA. THE ONE
CAVEAT WITH THAT AREA ARE THUNDERSTORMS. A FEW HAVE DEVELOPED
OFFSHORE AND FOLLOWING THE GFS FCST SHOWALTER INDEX WHICH PEGGED
THIS THE BEST, THERE WILL BE THE SLIGHT CHANCE FOR THUNDERSTORMS
IN THE SOUTHERN THIRD OF OUR CWA.

NEXT WE WILL GO TO THE WINDS. WE WILL KEEP THE WIND ADVISORY GOING
ALONG COASTAL AREAS. WIND ADVY CRITERIA HAS OCCURRED JUST TO OUR
SOUTH AND WHILE THE DURATION IN DELAWARE FOR THE CURRENT ADVISORY
MAY BE TOO LONG, THE APPROACHING LLJ IS ARRIVING. THE WRF-NMM
FORECAST OF THE LLJ WOULD SUPPORT HIGH WIND WARNING CRITERIA IN
MIDDLESEX AND MONMOUTH COUNTIES, WHILE THE GFS AND THE LATEST
ECMWF WOULD NOT. RIGHT NOW ITS A VERIFYING WASH WITH THE VWP AT
KDOX AS ALL THE MODELS HAD SIMILAR FCSTS, BUT TO THE DEGREE THAT
THEY INTENSIFY AND PLACE THE LLJ THE REST OF TODAY THAT THEY
DIFFER. THE WRF-NMM WAS TOO WINDY WITH ITS 06Z FCST AT THE KAKQ
VWP. ALSO COMPARING THE MAV AND MET FCST WIND GUIDANCE AT 06Z VS
ACTUAL OBSERVATIONS WAS SHOWING THAT GUIDANCE WAS OVERDOING THE
FORECAST WIND SPEEDS. THE COMBINATION OF ALL OF THE ABOVE WE
FELT THAT THE RAIN INDUCED SUBSIDENCE INVERSION WOULD BE STRONG
ENOUGH TO KEEP ADVISORY TYPE WINDS FROM OCCURRING OUTSIDE OF THE
CURRENT ADVY AREA, EVEN OVER THE HIGHER TERRAIN. CONFIDENCE IS TOO
LOW AT THIS POINT TO UPGRADE THE ADVY TO WARNING (AGAIN BECAUSE
THEY WILL BE DEEPEST IN THE RAIN COOLED AIR) IN MIDDLESEX AND
MONMOUTH COUNTIES.

AS FAR AS TEMPS GO, THERE IS PRETTY GOOD STAT GUIDANCE CONSENSUS
NORTH AND WE FOLLOWED. WE SPLIT THE STAT GUIDANCE DIFFERENCES SOUTH
DUE TO THE PROXIMITY OF THE WARM FRONT AND LOW PRESSURE SYSTEM.
LASTLY TEMPERATURES ARE CURRENTLY GETTING QUITE CLOSE TO FREEZING
RAIN LEVELS OVER THE HIGHER TERRAIN IN OUR THREE NORTHERNMOST
COUNTIES. ATTM ONLY HIGH POINT MONUMENT AMONG ALL OUR MESONET
SITES IS BELOW FREEZING. IF THERE IS ANY FURTHER EXPANSE OF
FREEZING RAIN, THIS WILL BE MADE WITH 5 AM SHORT TERM UPDATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE FORECAST MODELS SLOW THE MOVEMENT OF THE HEAVY RAIN AXIS TONIGHT
THROUGH THE NORTHERN PART OF OUR CWA. THERE IS SPLIT SUPPORT FOR
THIS SLOWING AS THE THE LLJ AND FGEN FORCING ARE FORECAST TO OUTPACE
THE FORECAST WAA AND THETA E AXIS. EITHER WAY HEAVIER RAIN SHOULD
BE ONGOING IN THE NORTHERN HALF OF OUR CWA WITH A WINDING DOWN OF
THE PRECIPITATION IN THE SOUTHERN HALF OF OUR CWA. IF THE SLOWER
TRIGGERS PREVAIL, NRN NJ WILL GET TOWARD THE HIGH END OF OUR QPF
FCSTS, IF THE FASTER TRIGGERS PREVAIL, THE PRECIPITATION WILL
PBLY VERIFY IN THE MID LEVEL OF OUR FCST RANGE. SINCE WE DO LOSE
THE LLJ IN THE SOUTHERN HALF OF OUR CWA AND MUCH OF THE FCST WAA,
WE DID NOT CARRY THUNDERSTORMS INTO THIS EVENING. BY THE START OF
THIS EVENING THE CORE OF THE LLJ IS FORECAST TO BE NEAR THE
NORTHERN EDGE OF OUR WIND ADVISORY AREA, SO THERE ARE NO PLANS TO
EXTEND IT FURTHER IN TIME. THE GFS HAS WARMED FROM ITS SOLUTION OF
LAST NIGHT AND WE DO NOT SEE ANY PTYPE ISSUES IN THE NORTHERN PART
OF OUR CWA. WE GENERALLY WENT WITH GFS MOS FOR MINS. WE DO NOT
SEE HOW THE CHILLY AND BELOW THE WATER TEMP NAM MOS MIN TEMPS ARE
GOING TO VERIFY IN THE SOUTHERN PART OF OUR CWA WITH ONSHORE FLOW
CONTINUING AND THAT LOW PRESSURE SYSTEM NEARBY.

OUR CWA REMAINS UNDER THE CYCLONIC SPHERE OF INFLUENCE FROM BOTH
THE SURFACE AND CLOSED LOW ON SUNDAY AND SUNDAY NIGHT. SHORT WAVES
ARE FORECAST TO ROTATE AROUND THE CLOSED LOW AND WITH THE COLD
POCKET ALOFT, CONVECTIVE TEMPS WILL BE REACHED AND SHOWERS SHOULD
FORM OR ADVECT INTO THE REGION. THE GFS IS SUGGESTING THUNDER IS
POSSIBLE AGAIN ON SUNDAY. THE OTHER MODELS ARE NOT AS BULLISH AND
WE WILL LEAVE THE MENTION OUT FOR NOW. BY SUNDAY NIGHT, ENOUGH
COLD AIR SHOULD ARRIVE IN THE NORTHERN PART OF OUR CWA, THAT SOME
SNOW MIGHT FALL, ESPECIALLY IN THE HIGHER TERRAIN. NAM MOS LOOKS
TOO LOW ON SUNDAY, IF THE SUN WERE TO SHINE FOR SEVERAL HOURS, WE
MIGHT REACH THE 60S AGAIN ON THE COASTAL PLAIN. WE LEANED TOWARD
THE HIGHER GFS MOS. STAT GUIDANCE WAS CLOSE AND APPEARED
REASONABLE FOR SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS THE STORM THAT BROUGHT OUR WEEKEND INCLEMENT WEATHER PULLS OFF TO
THE EAST, HIGH PRESSURE WILL FOLLOW AND BRING GENERALLY FAIR WEATHER
FOR MUCH OF THE WEEK. THERE COULD STILL BE A FEW LINGERING SHOWERS
THROUGH THE DAY MONDAY. AND SINCE SLIGHTLY COLDER AIR WILL BE FILTERING
INTO OUR NORTHERN AREAS, SOME SNOW SHOWERS COULD FALL THERE EARLY
MONDAY. THE GFS FORECAST SOUNDINGS ARE SUGGESTING SLEET AS A PTYPE.
AT THAT POINT THE MODEL IS ALSO THE SLOWEST TO MOVE THE LOW PRESSURE
SYSTEM OFFSHORE, SO WE DID NOT BITE ON THIS PTYPE SUGGESTION YET.
GETTING BACK TO THE SNOW, AS TEMPERATURES RISE DURING THE DAY, EVEN
THERE, THEY SHOULD CHANGE OVER TO ALL RAIN. BUT THESE SHOULD BE
INSIGNIFICANT WHEN COMPARED TO WHAT FELL OVER THE WEEKEND. WINDS
SHOULD INCREASE AGAIN ON MONDAY AS THE CORE OF THE SURFACE LOW
PRESSURE SYSTEM MOVES FARTHER OFFSHORE.  DRIER AIR MOVES IN MONDAY
NIGHT AND THE WEATHER FOR THE REMAINDER OF THE WEEK IS FORECAST TO
BE FAIR AND MILD. HIGH TEMPERATURES MONDAY WILL BE IN THE MID 40S TO
MID 50S. FOR TUESDAY THROUGH FRIDAY, THE HIGHS WILL BE IN THE UPPER
40S AND 50S. OVERNIGHT LOW THROUGH THIS PERIODS WILL BE IN THE UPPER
20S AND 30S.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WIDESPREAD LOW CIGS/VSBYS IN RAIN AND FOG TO CONTINUE THROUGH THE
DAY AND ALSO TONIGHT. A DECENT ERLY LOW LEVEL JET WILL BE
PROGRESSING NORTHWARD ACROSS NJ TODAY...SO SOME LLWS WILL BE ADDED
TO THE KACY AND KMIV TAFS WITH THE NEXT UPDATES. THE WINDS SHOULD
REMAIN GUSTY THROUGH THE DAY AND THEN DECREASE TONIGHT.

OUTLOOK...
WIDESPREAD IFR CONDITIONS SUNDAY THROUGH MONDAY NIGHT WITH MORE
PERIODS OF RAIN, LOW CLOUDS AND FOG. VFR CONDITIONS BACK HOPEFULLY
IN TIME FOR THE TUE MORNING RUSH.

&&

.MARINE...
LOW PRESSURE MOVING TOWARDS THE WATERS FROM THE SOUTH TODAY WILL
KEEP GALE CONDITIONS ACROSS THE WATERS MUCH OF THE DAY ACROSS THE
NORTH AND THIS MORNING OVER THE SOUTHERN WATERS AND DELAWARE BAY.
THE SOUTHERN WATERS WILL SHOW THE DECREASING WINDS FIRST SINCE THE
THE WARM FRONT WILL PASS BY AND A SLACKENING OF THE GRADIENT
EXPECTED BEHIND IT. THE DAY SHIFT WILL LIKELY ISSUE A SCA FLAG FOR
THE ROUGH SEAS WHEN THE GALE WINDS DECREASE. I HAVE CONTINUED THE
GALE FURTHER NORTH UNTIL 10Z SUN FOR NOW. I EXPECT THAT IT WILL
PROBABLY BE SHORTENED THERE TOO. PROLONGED SCA CONDITIONS SUN-TUE
EXPECTED ON THE WATERS WITH ROUGH SEAS. WINDS MAY PICK UP AGAIN TO
GALE STRENGTH LATER MON AND MON NGT WITH ANOTHER LOW MOVING ACROSS
THE OFFSHORE WATERS. LOW CONFID IN THIS NOW.

&&

.HYDROLOGY...
PREDICTED RAINFALL, THROUGH EARLY SUNDAY, REMAINS PRETTY MUCH THE
SAME. A WIDESPREAD 2 TO 4 INCHES LOOKS LIKELY ACROSS THE HSA,
ALTHOUGH LOCALLY HIGHER AMOUNTS REMAIN POSSIBLE. THE HIGHEST
PRECIPITATION AMOUNTS ARE EXPECTED TO OCCUR IN NEW JERSEY. A FLOOD
WATCH REMAINS IN EFFECT.

WITH THESE NUMBERS, BOTH SMALLER STREAMS AND SOME LARGER RIVERS WILL
EXPERIENCE FLOODING THIS WEEKEND INTO EARLY NEXT WEEK. RIVERS LIKE
THE DELAWARE WILL NEED THE ADDITION OF SNOWMELT TO FLOOD, AND IN
THIS CASE, IT APPEARS A PORTION OF THE HEAVY RAIN WILL FALL ACROSS
THE HEADWATER SNOWPACK, WHICH IS THREE TIMES NORMAL FOR THIS TIME OF
YEAR.

SO IN VERY GENERAL TERMS, 1 TO 2 INCHES OF WIDESPREAD RAINFALL WILL
CAUSE MINOR FLOODING ACROSS THE SMALLER STREAMS, CREEKS AND RIVERS
ACROSS THE PASSAIC, RARITAN, AND DELAWARE BASINS, WITH LITTLE OR NO
FLOODING ALONG THE MAINSTEM RIVERS /LEHIGH, SCHUYLKILL, DELAWARE/.

2.0 TO 3.5 INCHES WOULD CAUSE MODERATE FLOODING ALONG THESE SAME
SMALLER CREEKS AND STREAMS, WITH SOME MINOR FLOODING POSSIBLE ALONG
THE MAINSTEM RIVERS, ESPECIALLY THE SCHUYLKILL.

3.5 TO 5.0 INCHES OF RAINFALL, BOTH LOCALLY AND OVER THE EXISTING
SNOWPACK IN THE NORTH, WOULD CAUSE WIDESPREAD MODERATE FLOODING,
WITH MINOR FLOODING ALONG THE MAINSTEM DELAWARE. A SMATTERING OF
MAJOR FLOODING CANNOT BE RULED OUT EITHER.

THE LEHIGH VALLEY HAS BEEN A BIT DRIER OVER THE LAST 30, 60, AND
90 DAYS, AND FOR THIS REASON CAN TOLERATE A LITTLE MORE WATER THAN
ADJACENT BASINS. FOR COMPLETE STREAM/RIVER FORECASTS AND
OBSERVATIONS, CHECK THE AHPS PAGE WHICH IS LINKED ON THE LEFT HAND
SIDE OF OUR WEB SITE.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD WARNING WILL CONTINUE AS PREVIOUSLY ISSUED. THE
EARLY MORNING TIDE WILL BE THE GREATER PROBLEM FOR THE SOUTHERN
WATERS WHILE THIS EVENINGS HIGH TIDE WILL BE MORE OF A PROBLEM OVER
THE NORTHER WATERS. THE ADVISORY IN THE DELAWARE BAY SHOULD WORK OUT
ALSO WITH THE DEPARTURES THERE EXPECTED TO BE SOMEWHAT LESS. I HAVE
EXTENDED THE ENDING TIME OUT BEYOND ANOTHER HIGH TIDE WITH GUIDANCE
INDICATING THE CONDITIONS WILL ONLY IMPROVE SLOWLY. THE GFS/SSE
GUIDANCE IS LOOKING BETTER EARLY TODAY (COMPARED TO YESTERDAY), SI
I'M LEANING TOWARDS IT SOMEWHAT. LOCAL SCHEME FOR LEWES STILL
INDICATES SOMEWHAT LOWER DEPARTURES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ054-055-060>062-
     067>071.
NJ...FLOOD WATCH THROUGH SUNDAY MORNING FOR NJZ001-007>010-012>027.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NJZ021>025.
     COASTAL FLOOD ADVISORY FROM 7 AM EST THIS MORNING TO 2 PM EDT
     SUNDAY FOR NJZ016-021.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT SUNDAY FOR NJZ012>014-020-
     022>027.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ012>014-020-
     026-027.
DE...FLOOD WATCH THROUGH SUNDAY MORNING FOR DEZ001>004.
     WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR DEZ002>004.
     COASTAL FLOOD ADVISORY FROM 7 AM EST THIS MORNING TO 2 PM EDT
     SUNDAY FOR DEZ001.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT SUNDAY FOR DEZ002>004.
MD...FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ450>452.
     GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ430-431-
     453>455.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI/RPW
AVIATION...O'HARA
MARINE...O'HARA
HYDROLOGY...KRUZDLO
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Mar 13, 3:33 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EST SAT MAR 13 2010

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
067>071-141100-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
333 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016-141100-
NEW CASTLE-SALEM-
333 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM EST THIS MORNING TO
2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-026-027-141100-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ022>025-141100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ021-141100-
CUMBERLAND-
333 AM EST SAT MAR 13 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM EST THIS MORNING TO
2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-141100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
333 AM EST SAT MAR 13 2010

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-141100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 AM EST SAT MAR 13 2010

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 7 strong wind. Local standard time, as filed.

Strong Wind, Western Cape May

When
March 13, 4:00 AM EST to 2:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
March 13, 4:00 AM EST to 2:00 PM EST
Where
Cumberland forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
March 13, 4:00 AM EST to 2:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
March 13, 5:00 AM EST to 3:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
March 13, 8:00 AM EST to 6:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
March 13, 8:00 AM EST to 6:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

High Wind, Eastern Cape May

When
March 13, 12:00 PM EST to 4:00 PM EST
Where
Eastern Cape May forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$500,000
Reported by
C-MAN Station
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Western Atlantic

When
March 13, 12:00 PM EST to 4:00 PM EST
Where
Western Atlantic forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Eastern Atlantic

When
March 13, 1:00 PM EST to 4:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$5.7 million
Reported by
C-MAN Station
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Southeastern Burlington

When
March 13, 1:00 PM EST to 5:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Northwestern Burlington

When
March 13, 1:00 PM EST to 5:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
AWOS
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Eastern Ocean

When
March 13, 1:00 PM EST to 5:00 PM EST
Where
Eastern Ocean forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$500,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
March 13, 1:00 PM EST to 5:00 PM EST
Where
Western Ocean forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$500,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Camden

When
March 13, 1:00 PM EST to 5:00 PM EST
Where
Camden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

High Wind, Mercer

When
March 13, 2:00 PM EST to 5:00 PM EST
Where
Mercer forecast zone
Measured
55 kt (63 mph) measured gust
Injuries
0 direct, 3 indirect
Property damage
$500,000
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

High Wind, Eastern Monmouth

When
March 13, 2:00 PM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$500,000
Reported by
Coast Guard
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
March 13, 2:00 PM EST to 6:00 PM EST
Where
Western Monmouth forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$500,000
Reported by
C-MAN Station
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Middlesex

When
March 13, 2:00 PM EST to 6:00 PM EST
Where
Middlesex forecast zone
Measured
54 kt (62 mph) measured gust
Injuries
2 direct, 1 indirect
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
March 13, 3:00 PM EST to 11:00 PM EST
Where
Morris forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222335, 222336, 222337, 222338, 222340, 222341, 222321, 222322, 222320, 222324, 222325, 222326, 222327, 222333, 222328, 222330, 222331, 222332, 222342.